Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 142, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Sep 5, 2018, 5:01 PM EDT for Fayette County, Madison County, Ohio. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2018, 5:01 PM EDT (21:01 UTC)
- Expired
- Sep 5, 2018, 5:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fayette County, OH, Madison County, OH
The radar
The Cincinnati radar (KILN), 44 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1442 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
892
WUUS51 KILN 052101 RRA
SVRILN
OHC047-097-052130-
/O.NEW.KILN.SV.W.0142.180905T2101Z-180905T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
501 PM EDT WED SEP 5 2018
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
North central Fayette County in central Ohio...
Southwestern Madison County in central Ohio...
* Until 530 PM EDT.
* At 500 PM EDT, a severe thunderstorm was located near
Jeffersonville, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
South Solon, Midway, Bookwalter and Interstate 71 at State Route
38.
This includes I-71 in Ohio between mile markers 73 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3973 8340 3967 8348 3972 8364 3977 8360
3977 8359 3979 8358
TIME...MOT...LOC 2100Z 214DEG 4KT 3973 8352
HAIL...1.00IN
WIND...60MPH
$$
HickmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 1:23 PM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Sep 5, 1:23 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 123 PM EDT Wed Sep 5 2018 .SYNOPSIS... Hot and humid weather will continue today in the southerly circulation around high pressure centered to the east. Scattered showers and storms are possible mainly during the afternoon hours. A cold front sagging south will bring an increased chance for showers and storms, along with cooler temperatures on Thursday into Friday. A wave of low pressure tracking through the Great Lakes will keep an enhanced chance of showers and thunderstorms in the forecast this weekend. The potential for heavy rain will exist late this weekend as tropical moisture from the remnants of Gordon affect the region. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Patches of high clouds moving in from the south are the only clouds in the ILN forecast area this morning. This will change as diurnal cumulus builds up after 11AM, eventually becoming SCT/BKN by early afternoon. A surface high and a mid-level ridge remain centered east of the region, with some weak convergence expected to develop over the area, with winds turning from south to southwest with northward extent. Precipitable water values are around an inch and a half (based on the 12Z KILN sounding) but this should increase somewhat today in the southerly flow. Instability looks different from model to model (2000-2500 J/kg on the NAM, 1000-1500 on the GFS) but there will be enough (in an uncapped environment) to support convective development -- and perhaps a little greater coverage than yesterday. Still thinking that the severe threat looks minimal but not quite zero, with some risk for isolated downburst winds (strong, if not severe) and heavy rainfall (especially as storms will be moving slowly). Still, this risk will be very isolated, and not organized at all. No changes appeared necessary for the temperature forecast, though dewpoints were raised by about a degree, which allows heat indices to get very close to 100 for a couple hours this afternoon. Previous discussion > Mid level ridge center will shift a little east off the mid Atlantic this afternoon. A southerly flow around the back side of this ridge will continue to keep the Ohio Valley in hot and humid weather conditions. Highs to be close to yesterday and generally in the lower 90s. The combination of the temperatures and humidity will result in max heat indices in the mid and upper 90s. Will issue a special weather statement to highlight this continued heat wave. Moderate instability develops again today and an axis of weak low level convergence should aid the development of scattered afternoon thunderstorms. Bulk shear will be marginal around 20 kts, but with steep low level lapse rates a few of the stronger updrafts could produce strong to damaging winds. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/... Ongoing scattered storms will diminish in coverage this evening with the loss of heating. There will likely be a dry period from late this evening into the overnight hours. The westerlies sag south with an e-w oriented surface front pushing into ILN/s northern counties by 12z Thursday. This front along with lingering marginal instability will offer a slight chance of a thunderstorm across the north late. Mild lows are again expected in the lower 70s. The slow moving front will slide south through the region on Thursday. The low level convergence and moderate instby will provide a better chance for showers and thunderstorms Thursday. Have a period of likely pops across the central and south to account for this threat. Temperatures will be cooler due to clouds/pcpn, with highs from near 80 northwest to the upper 80s southeast. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Remnants of Gordon are likely to bring rain and gusty winds during the weekend. Cold front will be settling just south of the Ohio River Thursday night and Friday, and showers and a few thunderstorms may linger especially in southern locations. After a brief reduction in pops Friday night to early Saturday, numerous showers and a few thunderstorms can be expected late Saturday through Sunday, when the remnants of Gordon will travel up to Illinois, placing ILN in the warm conveyor belt lift zone ahead of the low. Winds will become gusty as the pressure gradient tightens between the remnant low and high pressure residing over Southern Canada. Thunderstorm occurrence should be limited by CAPE values up to 200 J/KG. With an airmass containing 2 inches PWAT in a regime featuring high warm cloud depth and small drop size favorable for efficient rainfall, current model projections suggest 2 to 3 inches of rain over the weekend. The probability of showers and thunderstorms will decrease Monday and Tuesday when the low is forecast to be exiting through Southern Canada, leaving a boundary across the Central Appalachians. After highs reach the near normal low 80s Friday, precip, clouds and eventually cold advection will reduce highs to the 70s for the rest of the period from Saturday through Tuesday. && .AVIATION /17Z WEDNESDAY THROUGH SUNDAY/... Prevailing VFR conditions are expected this afternoon and evening, but with some showers and thunderstorms also expected to continue to develop. Will continue the VCTS in the TAFs, with an eye toward amendments for any MVFR/IFR conditions that may develop as a result of precipitation. Some brief gusty winds could also be possible under the heavier storms. Prevailing VFR conditions should continue into the overnight hours, but some fog will likely develop, with MVFR conditions expected at times for most of the TAF sites (and LIFR at KLUK). Winds will shift to the north on Thursday, likely remaining at or below 10 knots. Chances for showers and storms will increase on Thursday morning and into the afternoon, and VCSH/VCTS will be used to indicate this. It should be noted that precipitation chances will end up being quite a bit higher on Thursday than they were on Wednesday, so some prevailing SHRA/TSRA will likely eventually be needed for this period of the TAFs. OUTLOOK...Thunderstorms will remain possible at times from Thursday evening through Sunday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...AR NEAR TERM...Hatzos/AR SHORT TERM...AR LONG TERM...Coniglio AVIATION...Hatzos
Hazardous weather outlook, Sep 5, 4:39 AM EDT, 12 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 439 AM EDT Wed Sep 5 2018 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-060845- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 439 AM EDT Wed Sep 5 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Hot weather conditions will continue with heat indices topping out in the mid to upper 90s this afternoon. Scattered storms will develop this afternoon. A few of the stronger storms may contain strong to damaging wind gusts and heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. As remnants of tropical storm Gordon move into the Ohio Valley, the potential for heavy rain will exist this weekend. At this time the best threat for heavy rain looks to be Saturday night and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 5, 3:22 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
322 PM EDT WED SEP 5 2018
OHZ071-051945-
Warren OH-
322 PM EDT WED SEP 5 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN COUNTY UNTIL 345
PM EDT...
At 322 PM EDT, radar indicated a strong thunderstorm over Lebanon,
moving northeast at 15 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...
Locations impacted include...
Middletown, Lebanon, Springboro, Monroe, Waynesville, Hunter, South
Lebanon, Corwin, Oregonia, Hageman, Pekin, Mount Holly and Kings
Mills.
This includes the following Interstates...
I-71 in Ohio between mile markers 27 and 39.
I-75 in Ohio near mile marker 31.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3958 8417 3957 8401 3944 8404 3936 8424
3947 8434
TIME...MOT...LOC 1922Z 233DEG 12KT 3942 8422
JDRSpecial weather statement, Sep 5, 3:23 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Wilmington OH
323 PM EDT WED SEP 5 2018
KYZ096-097-051945-
Pendleton KY-Bracken KY-
323 PM EDT WED SEP 5 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BRACKEN AND
SOUTHEASTERN PENDLETON COUNTIES UNTIL 345 PM EDT...
At 322 PM EDT, radar indicated strong thunderstorms across southern
Pendleton County, moving north at 15 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Falmouth, Morgan, Kincaid Lake State Park, Browning Corner, Catawba,
Neave, Milford, Berlin, Gene Snyder Airport and Mckinneysburg.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3854 8447 3875 8437 3871 8414 3855 8416
3856 8418 3855 8421 3856 8422 3857 8420
3858 8421 3857 8426 3856 8440 3856 8442
3854 8442 3853 8444 3853 8446
TIME...MOT...LOC 1922Z 194DEG 11KT 3858 8425
HickmanSpecial weather statement, Sep 5, 3:30 PM EDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Wilmington OH 330 PM EDT WED SEP 5 2018 OHZ043-051-052-052000- Champaign OH-Shelby OH-Miami OH- 330 PM EDT WED SEP 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SHELBY... SOUTHWESTERN CHAMPAIGN AND NORTHEASTERN MIAMI COUNTIES UNTIL 400 PM EDT... At 329 PM EDT, radar indicated a strong thunderstorm near Troy, moving northeast at 20 mph. STORM HAZARDS INCLUDE... Winds to 40 mph... Pea size hail... Frequent cloud-to-ground lightning... Very heavy rain... Locations impacted include... Troy, St. Paris, Christiansburg, Fletcher, Casstown, Kiser Lake State Park, Millerstown, Carysville, Ballou and Rosewood. Do not stay in the open or seek shelter under trees when lightning threatens. Move indoors when a thunderstorm approaches. Water will pond on roads and may quickly fill roadside ditches and small streams. Residents in these areas should remain alert. If this storm becomes stronger, then a warning may be needed. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 4004 8398 4006 8420 4023 8416 4021 8386 TIME...MOT...LOC 1929Z 208DEG 19KT 4009 8410 Hickman
Special weather statement, Sep 5, 4:28 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
428 PM EDT WED SEP 5 2018
OHZ077-052100-
Hamilton OH-
428 PM EDT WED SEP 5 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HAMILTON COUNTY UNTIL
500 PM EDT...
At 428 PM EDT, radar indicated a strong thunderstorm over North
College Hill, moving northeast at 15 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Cincinnati, Covington, Norwood, Forest Park, Newport, Sharonville,
Blue Ash, Springdale, Reading, Montgomery, North College Hill,
Madeira, Wyoming, Cheviot, Villa Hills, Mount Healthy, Bellevue, Deer
Park, Dayton and Ludlow.
This includes the following Interstates...
I-71 in Ohio between mile markers 0 and 14.
I-74 in Ohio between mile markers 8 and 19.
I-75 in Ohio between mile markers 0 and 17.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3920 8473 3930 8443 3919 8432 3912 8443
3912 8447 3910 8449 3909 8453 3910 8455
3908 8457 3907 8461 3907 8462
TIME...MOT...LOC 2028Z 240DEG 15KT 3920 8454
HickmanLocal storm report, Sep 5, 4:31 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
431 PM EDT WED SEP 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND DMG 5 SE SIDNEY 40.25N 84.09W
09/05/2018 SHELBY OH 911 CALL CENTER
LARGE TREE DOWN. TIME ESTIMATED FROM RADAR DATA.
&&
CHSpecial weather statement, Sep 5, 4:36 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Wilmington OH
436 PM EDT WED SEP 5 2018
OHZ053-054-052100-
Madison OH-Clark OH-
436 PM EDT WED SEP 5 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLARK AND
SOUTHWESTERN MADISON COUNTIES UNTIL 500 PM EDT...
At 436 PM EDT, radar indicated a strong thunderstorm near
Jeffersonville, moving northeast at 20 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
London, South Solon, Midway and Newport.
This includes I-71 in Ohio near mile marker 76.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3988 8338 3970 8343 3971 8360 3973 8365
3974 8365 3992 8355
TIME...MOT...LOC 2036Z 211DEG 19KT 3975 8356
HickmanThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 1:28 PM EDT | Special Weather Statement | ILN | Madison | 32 min |
| Sep 5, 1:31 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Warren | 23 min |
| Sep 5, 1:38 PM EDT | Severe Thunderstorm Warning | ILN | Franklin, Madison, Pickaway | 17 min |
| Sep 5, 1:53 PM EDT | Special Weather Statement | ILN | Montgomery | 37 min |
| Sep 5, 2:02 PM EDT | Special Weather Statement | ILN | Franklin | 28 min |
| Sep 5, 2:27 PM EDT | Special Weather Statement | ILN | Delaware | 33 min |
| Sep 5, 2:29 PM EDT | Special Weather Statement | ILN | Preble | 31 min |
| Sep 5, 2:32 PM EDT | Special Weather Statement | ILN | Pickaway | 28 min |
| Sep 5, 2:35 PM EDT | Special Weather Statement | ILN | Montgomery | 40 min |
| Sep 5, 2:43 PM EDT | Areal Flood Advisory | ILN | Delaware, Franklin | 79 min |
| Sep 5, 2:57 PM EDT | Special Weather Statement | ILN | Miami | 33 min |
| Sep 5, 3:19 PM EDT | Special Weather Statement | ILN | Union | 26 min |
| Sep 5, 3:22 PM EDT | Special Weather Statement | ILN | Warren | 23 min |
| Sep 5, 3:30 PM EDT | Special Weather Statement | ILN | Miami | 30 min |
| Sep 5, 3:40 PM EDT | Severe Thunderstorm Warning | ILN | Champaign, Logan, Miami, Shelby | 22 min |
| Sep 5, 3:56 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Warren | 22 min |
| Sep 5, 4:28 PM EDT | Special Weather Statement | ILN | Hamilton | 32 min |
| Sep 5, 4:36 PM EDT | Special Weather Statement | ILN | Madison | 24 min |
| Sep 5, 4:47 PM EDT | Severe Thunderstorm Warning | ILN | Madison | 31 min |
| Sep 5, 5:01 PM EDT | Areal Flood Advisory | ILN | Butler, Hamilton | 119 min |
| Sep 5, 5:01 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Madison | 18 min |
| Sep 5, 5:03 PM EDT | Special Weather Statement | ILN | Butler | 27 min |
| Sep 5, 5:12 PM EDT | Special Weather Statement | ILN | Hamilton | 33 min |
| Sep 5, 5:18 PM EDT | Special Weather Statement | ILN | Fayette | 27 min |
| Sep 5, 5:39 PM EDT | Special Weather Statement | ILN | Hamilton | 36 min |
| Sep 5, 5:47 PM EDT | Special Weather Statement | ILN | Hamilton | 28 min |
| Sep 5, 5:55 PM EDT | Flash Flood Warning | ILN | Hamilton | 95 min |
| Sep 5, 6:19 PM EDT | Special Weather Statement | ILN | Hamilton | 26 min |
| Sep 5, 6:27 PM EDT | Areal Flood Advisory | ILN | Hamilton | 2 hr |
| Sep 5, 6:34 PM EDT | Special Weather Statement | ILN | Hamilton | 26 min |
| Sep 5, 7:03 PM EDT | Severe Thunderstorm Warning | ILN | Hamilton | 27 min |
| Sep 5, 7:18 PM EDT | Flash Flood Warning | ILN | Butler, Hamilton | 4 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.